Cardiac manifestations of acute carbamate and organophosphate poisoning.
OBJECTIVE: To study the frequency, extent, and pathogenesis of the cardiac complications accompanying organophosphate and carbamate poisoning. DESIGN: Retrospective study. SETTING: A medical intensive care unit (MICU) of a general hospital. SUBJECTS: 46 adult patients admitted over a five year period with a diagnosis of organophosphate or carbamate poisoning. RESULTS: Cardiac complications developed in 31 patients (67%). These were: non-cardiogenic pulmonary oedema, 20 (43%); cardiac arrhythmias, 11 (24%); electrocardiographic abnormalities including prolonged Q-Tc interval, 31 (67%); ST-T changes, 19 (41%); and conduction defects, 4 (9%). Sinus tachycardia occurred in 16 patients (35%) and sinus bradycardia in 13 (28%). Hypertension developed in 10 patients (22%) and hypotension in eight (17%). Eight patients (17%) needed respiratory support because of respiratory depression. Although more than two thirds of the patients (67%) had a prolonged Q-Tc interval, none had polymorphic ventricular tachycardia of the torsade de pointes type. Two patients died from ventricular fibrillation, an in hospital mortality of 4%. CONCLUSIONS: Cardiac complications often accompany poisoning with these compounds, particularly during the first few hours. Hypoxaemia, acidosis, and electrolyte derangements are major predisposing factors. Intensive supportive treatment in intensive or coronary care facilities with administration of atropine in adequate doses early in the course of the illness will reduce the mortality.